Massachusetts, 2019

Flash Flood and Flood in Massachusetts, August 4, 2019

August 4, 2019 · NWS BOX · 7 events in 1 county or zone

A weak cold front moved into a very unstable air mass and triggered isolated severe thunderstorms in southeastern Massachusetts in the later afternoon and early evening. Torrential downpours led to some urban flash flooding as well.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front moved into a very unstable air mass and triggered isolated severe thunderstorms in southeastern Massachusetts in the later afternoon and early evening. Torrential downpours led to some urban flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 4, 3:24 PM EST, 26 minutes earlier.

Area forecast discussion, Aug 4, 3:24 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
424 PM EDT Sun Aug 4 2019

.SYNOPSIS...
A few showers and thunderstorms are possible across eastern New
England through early evening with the greatest risk across
southeast Massachusetts. Otherwise, dry and cool weather is
expected tonight.  Monday will be the pick of the week as high
pressure builds over the region providing dry, pleasant and
seasonable weather. A warm front will slowly push across the
region Tuesday, with the chance for showers and a few
thunderstorms across the interior. Temperatures and humidity
will increase through the remainder of the week, with a
continued threat for showers and thunderstorms. A cold front
will shift east late this week, bringing drier and less humid
conditions into next weekend.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

240 PM Update...

Mainly dry weather at mid afternoon other than a few spot
showers across western and central MA. This activity was being
driven by a shortwave/cold front moving across the region.
Overall...most of the region outside eastern New England will
remain dry into early this evening outside of a spot shower or
two.

We continue to focus on eastern New England for a few
thunderstorms late this afternoon and early evening. This is
especially true across southeast MA, where you can see the
intersection of the cold front and sea breeze boundary on radar.
SPC meso-analysis indicating 1500 J/KG of Cape in this region.
Many of the CAMs are focusing Bristol and Plymouth Counties onto
Cape Cod as the area most prime for a few thunderstorms late
this afternoon into early-mid evening. Given bulk effective
shear of 30 to 35 knots we can not rule out an isolated strong
to even severe thunderstorm with localized torrential rainfall.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM MONDAY/...
Late Tonight...

Any remaining scattered shower/isolated thunderstorm activity
should exit the southeast new England coast by mid to late
evening behind the cold front. High pressure then builds in from
the west with drier low level air continuing to work into the
region. This will allow for cool/comfortable overnight low
temperatures. By daybreak Monday, low temperatures will bottom
out well down into the 50s in most locations with lower 60s in
the urban heat islands of Boston and Providence. Localized
patchy ground fog is possible late in the typically prone
locations, but do not expect anything widespread.

Monday...

Large high pressure will be in control of our weather to start
the work week. The result will be plenty of sunshine, light
winds, and very comfortable humidity levels. High temperatures
will be mainly in the lower to middle 80s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...

Highlights...

* Slow moving warm front brings scattered showers and a few
  thunderstorms Monday night and Tuesday
* Unsettled conditions with increasing chances for showers and
  thunderstorms each afternoon and evening through mid week
* Cold front pushes offshore late this week bringing drier,
  cooler conditions into next weekend

Overview...

Broad H5 long wave trough lingers across the eastern states
through most of the long term period, while high amplitude H5
ridge builds across the eastern Rockies which will slowly shift
to the Plains states. Some model spread with evolution of H5
cutoff low shifting E out of the Great Lakes and western Quebec
late this week, with extending cold front moving along in the
increasing W-NW mid level steering flow. Colder air heads out of
central Canada, with an associated cold front crossing the
Great Lakes into the northeast late this week. At this point,
looks like dry conditions and somewhat cooler temperatures
arrive next weekend.

Details...

Monday night through Tuesday...

A warm front will slowly cross the region through Tuesday. 12Z
models showing some increased instability across the interior,
so have mentioned isolated thunderstorms during Tuesday, while
the threat for scattered showers will linger through this
timeframe. Dewpoints will increase as well, up to the lower-mid
60s Tuesday as S-SW winds increase, which will aid with the
increasing instability. Also noting increased low level lapse
rates. Weak low level winds, at 15 kt or less, may mean some
local heavy rainfall in any convection. Expect highs in the
lower-mid 80s for most areas, but cooler along the immediate S
coast and higher inland terrain.

Tuesday night through Friday night...

With the S-SW surface wind flow through around mid week, and
the mid level steering pattern becoming nearly zonal, a couple
of troughs or weak fronts push across the region which will
enhance the chances for showers/thunderstorms especially during
max daytime heating.

PWATs increase to 1.8 to 2 inches, so deep layer moisture will
allow for some heavy downpours in any precipitation, especially
during the daytime and early evening hours. Looks like the best
shot for the heavy rainfall may occur Wed/Wed night where QPF
amounts in the 0.5 to 1 inch range, mainly across the CT valley
into central areas, which will be enhanced with dewpoints rising
to around 70 on the SW winds.

H5 long wave trough slowly shifts eastward around the Thu
night/Fri timeframe but some timing issues ensue, with a cutoff
H5 low trying to dig the trough across New England late Fri as
depicted on the 12Z GFS, while it remains more open on the 12Z
EC though a bit slower to push east. In any event, will see
scattered showers/thunderstorms into Thu night, then the
instability slowly shifts E overnight into Fri as drier air
works in aloft. Will still see spotty showers linger on Friday,
then should taper off Fri night.

Temps on Tue/Wed will be in the upper 70s to lower 80s for most
areas, except the mid-upper 70s across the E slopes of the
Berkshires, then will fall back a few degrees late this week,
with readings in the mid 70s to lower 80s by Friday as winds
shift to W.

Saturday and Sunday...

12Z model suite in rather good agreement in pushing cold front
offshore early Saturday morning as high pressure shifts SE from
central Canada across to the central Great Lakes, then toward
the mid Atlc states Sunday. H85 temps will fall to +8C to +10C
Saturday, then rebound a bit on Sunday. So, expect dry
conditions through the weekend. Expect highs in the 70s with
some readings around 80 on Saturday. These readings will run
close to or a few degrees below seasonal normals.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Tonight...High confidence. A few showers/t-storms are possible across
eastern New England into early-mid evening with the best chance
across southeast MA. Otherwise VFR conditions, but very
localized ground fog is possible late in the typically prone
locations.

Monday...High confidence in VFR conditions. Light winds with sea
breezes developing along the coast.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Monday Night through Friday/...Moderate to high
confidence.

Monday Night: Mainly VFR, with local IFR possible. Patchy BR.

Tuesday: VFR. Chance SHRA, slight chance TSRA.

Tuesday Night: Mainly VFR, with local IFR possible. Scattered
SHRA, isolated TSRA, patchy BR.

Wednesday: Mainly VFR, with areas MVFR possible. Numerous SHRA,
scattered TSRA.

Wednesday Night: MVFR/IFR conditions possible. Numerous SHRA,
scattered TSRA, patchy BR.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA,
scattered TSRA.

Thursday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Friday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday/...

Tonight...High confidence. Any isolated showers/t-storms should
exit the region by mid evening. Otherwise, a period of
northerly 20 knot wind gusts expected later this evening behind
the cold front. However, winds/seas will remain below small
craft advisory thresholds.

Monday...High confidence. High pressure building over the
waters will keep winds and seas below small craft advisory
thresholds.

Outlook /Monday Night through Friday/...High confidence.

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Isolated rain showers,
patchy fog. Areas of visibility 1 to 3 nm.

Wednesday: Winds less than 25 kt. Scattered rain showers,
isolated thunderstorms.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Numerous rain showers, scattered
thunderstorms, patchy fog. Local visibility 1 to 3 nm.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Scattered thunderstorms, chance of rain showers.

Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Frank/EVT
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...EVT
AVIATION...Frank/EVT
MARINE...Frank/EVT
Hazardous weather outlook, Aug 4, 3:34 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Sun Aug 4 2019

CTZ002>004-MAZ002>024-026-RIZ001>008-052045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
434 PM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is the potential for strong wind gusts in any thunderstorms
during the afternoon and evening hours both Wednesday and Thursday.

There is also the potential for heavy downpours in any thunderstorms
across central and western areas on Wednesday that may produce
localized street and poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-052045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Sun Aug 4 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 4, 2:39 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
339 PM EDT Sun Aug 4 2019

MAZ012-042030-
Southern Worcester MA-
339 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORM...

At 339 PM EDT, Doppler radar was tracking a strong thunderstorm over
Northbridge, or near Milford, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Milford, Grafton, Northbridge, Oxford, Holliston, Uxbridge, Millbury,
Blackstone, Sutton, Douglas, Upton, Hopedale, Mendon and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4219 7158 4218 7155 4219 7154 4219 7150
      4217 7150 4217 7148 4213 7148 4212 7150
      4203 7150 4208 7183 4220 7181 4221 7160
TIME...MOT...LOC 1939Z 280DEG 12KT 4215 7164

Frank
Special weather statement, Aug 4, 3:15 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
415 PM EDT Sun Aug 4 2019

MAZ012-013-017-RIZ001-042100-
Southern Worcester MA-Northern Bristol MA-Western Norfolk MA-
Northwest Providence RI-
415 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORM DEVELOPING...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blackstone, or near Woonsocket, moving southeast at 20 mph.

Winds in excess of 30 mph will accompany this storm along with
torrential rainfall.

Locations impacted include...
Woonsocket, Cumberland, Franklin, North Attleborough, Milford,
Mansfield, Lincoln, Foxborough, Bellingham, Uxbridge, North
Smithfield, Wrentham, Blackstone, Plainville, Hopedale, Mendon and
Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4204 7165 4215 7153 4202 7125 4191 7143
TIME...MOT...LOC 2014Z 306DEG 16KT 4204 7151

Frank
Special weather statement, Aug 4, 3:34 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
434 PM EDT Sun Aug 4 2019

MAZ013-017-020-RIZ001-002-042115-
Northern Bristol MA-Southern Bristol MA-Western Norfolk MA-
Northwest Providence RI-Southeast Providence RI-
434 PM EDT Sun Aug 4 2019

...STRONG THUNDERSTORM...

At 434 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or over North Attleborough, moving southeast at 30 mph.

Penny size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Pawtucket, Taunton, Cumberland, Franklin, North Attleborough,
Bridgewater, Attleboro, Mansfield, Easton, Lincoln, Norton, Somerset,
Foxborough, Swansea, Seekonk, Raynham, Rehoboth, Wrentham, Freetown
and Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4195 7146 4209 7137 4197 7105 4193 7100
      4188 7098 4186 7098 4177 7113
TIME...MOT...LOC 2034Z 295DEG 26KT 4200 7136

Frank

The radar

The Boston radar (KBOX), 17 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bristol

When
August 4, 3:50 PM EST to 3:58 PM EST
Where
Bristol County, 2 mi NE of Adamsdale to 0.78 mi S of Attleboro Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.953, -71.347

In North Attleborough, at 350 PM EST, trees were down on wires on Norton Road. A tree was down on Mount Hope Street. At 355 PM EST, a tree was down on power lines on Jefferson Street.

Thunderstorm Wind, Bristol

When
August 4, 4:00 PM EST to 4:13 PM EST
Where
Bristol County, 0.52 mi N of Attleboro to 0.9 mi SE of Briggs Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.938, -71.280

In Attleboro, a tree was down on a house on Smith Street. A tree was down on Maple Street near Brookhaven Street. A tree was down on James Court. Trees and wires were down on Parker Street.

Thunderstorm Wind, Bristol

When
August 4, 4:08 PM EST to 4:13 PM EST
Where
Bristol County, 1.8 mi SSE of North Rehoboth to 0.95 mi SE of Briggs Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.875, -71.209

In Rehoboth, a tree was down on a house and a car on Fairview Avenue. Trees were down on Billings Road and County Street.

Flood, Bristol

When
August 4, 4:11 PM EST
Where
Bristol County, 1.2 mi N of Attleboro to 1.17 mi N of Attleboro
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.947, -71.276

In Attleboro, Forest Street at Field Road by flooded and impassable for a time.

Thunderstorm Wind, Bristol

When
August 4, 4:18 PM EST
Where
Bristol County, 0.91 mi S of Dighton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.807, -71.123

In Dighton, a tree was down on County Street near the Hillside Church.

Thunderstorm Wind, Bristol

When
August 4, 5:15 PM EST
Where
Bristol County, 1.2 mi E of North Dartmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.650, -70.947

In New Bedford, a large tree was down on Whitlow Street.

Flash Flood, Bristol

When
August 4, 5:21 PM EST to 5:40 PM EST
Where
Bristol County, 0.74 mi W of Fairhaven to 0.78 mi W of Fairhaven
Cause
Heavy Rain
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.648, -70.934

In New Bedford, urban flash flooding occurred. At 521 PM EST, Sawyer Street was flooded. Then, at 530 PM EST, Summer Street was closed due to three feet of water on the road. Also, the Route 18 exit ramp to Purchase Street was flooded and impassable.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyWarnings in Massachusetts, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849302, 849659, 849660, 849272, 849661, 849662, 849284.